Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 27, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 26, 1998, 9:47 PM CST for Holmes County, Walton County, Florida. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 26, 1998, 9:47 PM CST (03:47 UTC)
- Expired
- Feb 26, 1998, 10:30 PM CST
- In force
- 43 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Holmes County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 21 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 10:00 PM CST | Thunderstorm Wind 52 | Miramar, FL | Estimated 60 mph winds reported at Miramar Beach. The Walton County Sheriff dispatch center was evacuated. Minor flooding observed along County Road 1084. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 26, 7:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
446 WUUS1 KTLH 270346 RRA SVRTLH FLC059-131-270430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1047 PM EST THU FEB 26 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM CST (1130 PM EST) FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWESTERN FLORIDA ...HOLMES COUNTY ...WALTON COUNTY AT 942 PM CST... DOPPLER RADAR AT TALLAHASSEE INDICATED POSSIBLE SEVERE THUNDERSTORMS OVER WESTERN AND NORTHERN WALTON COUNTY. THESE STORMS WILL MOVE INTO HOLMES COUNTY. THE STORMS WERE MOVING NORTHEAST AT 50 MPH. DAMAGING WINDS AND HAIL ARE POSSIBLE WITH THESE STORMS. REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 7:50 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Feb 26, 7:50 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 850 PM EST THU FEB 26 1998 H2O VAPOR LOOP SHOWING S/W LIFTING UP THRU THE LOWER MS RIVER VALLEY. ENERGY FROM THIS FEATURE WILL BE DISTANCING ITSELF FROM THE LINE OF CONVECTION TO OUR WEST AS WE PROGRESS THRU THE EVENING. 00Z TLH SOUNDING SHOWING SOME FAIRLY STABLE AIR ACROSS THE AREA. WITH THIS IN MIND...CONTINUE TO THINK THE LINE OF STORMS WILL WEAKEN AS IT WORKS EAST INTO THE AREA...FAMOUS LAST WORDS. LOWER LVL WIND FIELDS STILL IMPRESSIVE WITH SOME MESO NOTED OVER THE GULF. MAIN THREAT WILL BE SE AL AND THE PH. WILL INCRS POPS A BIT IN THE WESTERN BIG BEND. EVEN IF LINE DIMINISHES AS EXPECTED...SHOULD STILL BE THE LIKELIHOOD OF RAIN MOVING IN OVER THE WEST...LITTLE LOWER IN THE EAST. TIME TO GO WATCH THE RADAR. 10
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 1:52 AM CST | Severe Thunderstorm Warning | TAE | Leon | 38 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.